Alert archive / Tennessee / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Nashville, TN

July 20, 2023Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 20, 2023, 3:16 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 3:16 PM CDT (20:16 UTC)
Expired
Jul 20, 2023, 6:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 146 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1793 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS54 KOHX 202016
FFWOHX
TNC049-137-202315-
/O.NEW.KOHX.FF.W.0014.230720T2016Z-230720T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
316 PM CDT Thu Jul 20 2023

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northern Fentress County in middle Tennessee...
  Pickett County in middle Tennessee...

* Until 615 PM CDT.

* At 316 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jamestown, Byrdstown, Pall Mall and Pickett State Park.

This includes the following streams and drainages...
  Wolf River including Byrdstown, Moodyville, Cedar Grove, Parker, 
  Pall Mall, and Chanute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3657 8526 3663 8523 3660 8479 3650 8472
      3644 8470 3642 8486

FLASH FLOOD...RADAR INDICATED

$$

LaRosa

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:46 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 1:46 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
146 PM CDT Thu Jul 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 134 PM CDT Thu Jul 20 2023

A cluster of severe storms is currently racing across Middle
Tennessee, producing widespread wind damage and power outages,
while we're also experiencing an ongoing flooding threat.
Fortunately, once these storms exit the mid state, it will bring
an end to the worst of the days-long storms and heavy rain we have
experienced this week. Lesser storm chances will continue tonight
and tomorrow before ending altogether tomorrow night as a surface
boundary dips south of the region.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 134 PM CDT Thu Jul 20 2023

Drier, cooler air will finally settle over Middle Tennessee to
start off the weekend, and rain chances from Saturday through next
week will be hard to come by, which will be welcome given the
volume of rain that we've received this week. Temperatures this
weekend will be several degrees cooler than normal, but look for
readings to creep back up by the start of next week. By the middle
of the week, we can look forward to highs in the low to mid 90s
most areas, but dew points won't be excessive, so for now it
doesn't appear that any sort of heat advisory will be in play.

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Thu Jul 20 2023

A cluster of severe thunderstorms is bearing down on the Nashville
Metro Area, so the first order of business with the 18Z TAF's is
to move these storms across Middle Tennessee. These storms do
contain severe wind gusts, although the storm core(s) will likely
stay north of BNA. We do expect a cessation of the active weather
behind this line. Look for dense fog to develop overnight, along
with low stratus in a few spots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  88  66  84 /  40  30  20  10
Clarksville    73  87  64  85 /  30  30  10   0
Crossville     67  82  61  77 /  60  50  20  10
Columbia       72  88  65  83 /  50  50  30  10
Cookeville     70  84  63  79 /  60  40  10  10
Jamestown      68  81  62  77 /  60  30  10  10
Lawrenceburg   72  88  64  82 /  60  50  40  10
Murfreesboro   72  88  65  84 /  40  40  20  10
Waverly        71  86  63  83 /  40  40  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 6 PM CDT this evening for Cannon-Cheatham-Clay-
Cumberland-Davidson-De Kalb-Dickson-Fentress-Houston-Humphreys-
Jackson-Macon-Montgomery-Overton-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-White-
Williamson-Wilson.

&&

SHORT TERM...Rose
LONG TERM....Rose
AVIATION.....Rose

In the hours before

Local storm report, Jul 20, 2:43 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
243 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Dmg     5 WNW Doyle             35.88N 85.59W
07/20/2023                   White              TN   Public

            Tree down and outbuilding damaged on Old
            Kentucky Rd near Central View Market.

&&

Shamburger
Local storm report, Jul 20, 2:44 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
244 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     Tstm Wnd Dmg     4 NW Centertown         35.76N 85.97W
07/20/2023                   Cannon             TN   Public

            10 inch diameter pine tree snapped on Hwy 70
            near the Cannon and Warren County line.

&&

Shamburger
Special weather statement, Jul 20, 2:49 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT Thu Jul 20 2023

TNZ060-061-075-094-095-202030-
Lawrence TN-Bedford TN-Maury TN-Giles TN-Marshall TN-
249 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of Marshall,
northeastern Lawrence, southeastern Maury, northern Giles and western
Bedford Counties through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mount Pleasant, or 12 miles south of Columbia,
moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewisburg, Summertown, Cornersville, Lynnville, Belfast, Frankewing,
Culleoka, Farmington and Unionville.

This includes Interstate 65 between mile markers 12 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3543 8733 3564 8652 3536 8655 3537 8660
      3533 8660 3531 8668 3525 8675 3526 8683
      3518 8683 3515 8689
TIME...MOT...LOC 1949Z 290DEG 26KT 3543 8702

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Clements
Local storm report, Jul 20, 2:54 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
254 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     Tstm Wnd Dmg     Green Hill              36.23N 86.57W
07/20/2023                   Wilson             TN   Public

            Several trees down along Vanderbilt Rd.

&&
Local storm report, Jul 20, 3:04 PM CDT, 12 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
304 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     Rain             7 NW Clarkrange         36.27N 85.10W
07/20/2023  E4.56 inch       Fentress           TN   Public

            Home weather station on Veterans Loop in
            Wilder measured 4.56 inches of rain so far.

0930 AM     Flash Flood      Clarkrange              36.19N 85.02W
07/20/2023                   Fentress           TN   Emergency Mngr

            Hwy 127 and Hwy 62 intersection in
            Clarkrange flooded.

0947 AM     Flood            Cookeville              36.16N 85.51W
07/20/2023                   Putnam             TN   Emergency Mngr

            Street flooding reported in parts of
            Cookeville and Monterey, including on Brown
            Ave in Cookeville.

1001 AM     Flash Flood      3 NNE Clarkrange        36.23N 85.00W
07/20/2023                   Fentress           TN   Amateur Radio

            Franklin Loop Road near Highway 127 is
            flooded and impassable. Also downed tree
            across the road.

1023 AM     Flash Flood      3 S Jamestown           36.40N 84.93W
07/20/2023                   Fentress           TN   Emergency Mngr

            Glenobey Road near Jamestown washed out and
            closed. Davis Road also flooded and closed.

1023 AM     Flash Flood      7 W Jamestown           36.43N 85.07W
07/20/2023                   Fentress           TN   911 Call Center

            Mason Road, Tollie Road and Riverton Road
            flooded and closed in the Manson community
            Water also over two small bridges.

1040 AM     Flash Flood      8 W Jamestown           36.42N 85.09W
07/20/2023                   Fentress           TN   Emergency Mngr

            Video showed Hwy 52 at Riverton Rd washed
            out and impassable.

1050 AM     Flash Flood      2 N Crossville          35.99N 85.04W
07/20/2023                   Cumberland         TN   Emergency Mngr

            Vehicles stalled in flood waters on Old
            Jamestown Hwy at Industrial Dr. Waters have
            since receded.

1220 PM     Tstm Wnd Dmg     8 ENE Clarksville       36.62N 87.23W
07/20/2023                   Montgomery         TN   Emergency Mngr

            Numerous trees and power lines down across
            the county, especially northeastern areas.

1232 PM     Tstm Wnd Dmg     Springfield             36.50N 86.88W
07/20/2023                   Robertson          TN   Trained Spotter

            Two trees down on Kinneys Rd., one at
            Airport Rd. junction and the other at
            Justice Rd. junction.

1234 PM     Tstm Wnd Dmg     Springfield             36.50N 86.88W
07/20/2023                   Robertson          TN   Newspaper

            Trees and power lines down throughout
            Robertson County with many across roads.

1248 PM     Tstm Wnd Dmg     2 W Ridgetop            36.39N 86.80W
07/20/2023                   Robertson          TN   Trained Spotter

            Trees and power lines coming down all over
            the place.

1254 PM     Tstm Wnd Dmg     Ridgetop                36.40N 86.78W
07/20/2023                   Robertson          TN   Emergency Mngr

            numerous trees and power lines down in the
            Greenbrier and Ridgetop areas.

1255 PM     Tstm Wnd Dmg     1 NW Hendersonville     36.30N 86.62W
07/20/2023                   Sumner             TN   Emergency Mngr

            Numerous trees and power lines down across
            southwestern Sumner County. One tree fell
            onto and crushed a house on Raintree Dr.

0100 PM     Tstm Wnd Dmg     Gallatin                36.38N 86.45W
07/20/2023                   Sumner             TN   Public

            Social media photos of numerous trees down
            around Gallatin with some blocking roads.

0101 PM     Tstm Wnd Dmg     Green Hill              36.23N 86.57W
07/20/2023                   Wilson             TN   Public

            Several trees down along Vanderbilt Rd.

0110 PM     Tstm Wnd Dmg     Mount Juliet            36.21N 86.52W
07/20/2023                   Wilson             TN   Law Enforcement

            Trees and power lines down across Mount
            Juliet.

0112 PM     Tstm Wnd Dmg     2 S Mount Juliet        36.18N 86.52W
07/20/2023                   Wilson             TN   NWS Employee

            NWS employee estimated 70-80 mph winds in
            Mount Juliet.

0115 PM     Tstm Wnd Gst     2 E Gallatin            36.38N 86.41W
07/20/2023  M56 MPH          Sumner             TN   AWOS

            AWOS station KXNX Gallatin Airport.

0125 PM     Tstm Wnd Dmg     7 WSW Belle Meade       36.04N 86.96W
07/20/2023                   Davidson           TN   Public

            Tspotter photo of large tree down blocking
            Hwy 100 at Old Harding Pike.

0133 PM     Tstm Wnd Dmg     5 WNW Readyville        35.85N 86.26W
07/20/2023                   Rutherford         TN   Trained Spotter

            Large tree down blocking Cranor Road.

0152 PM     Tstm Wnd Dmg     7 ESE Bradyville        35.71N 86.06W
07/20/2023                   Cannon             TN   Public

            Carport destroyed and mini barn flipped over
            on Hwy 53 at Simpson Road.

0153 PM     Tstm Wnd Dmg     6 W Centertown          35.73N 86.03W
07/20/2023                   Cannon             TN   Public

            Trees down on Red Hill Rd.

0157 PM     Tstm Wnd Dmg     4 NW Centertown         35.76N 85.97W
07/20/2023                   Cannon             TN   Public

            10 inch diameter pine tree snapped on Hwy 70
            near the Cannon and Warren County line.

0205 PM     Tstm Wnd Dmg     5 WNW Doyle             35.88N 85.59W
07/20/2023                   White              TN   Public

            Tree down and outbuilding damaged on Old
            Kentucky Rd near Central View Market.

&&
Local storm report, Jul 20, 3:11 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
311 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Dmg     4 NE Spring Hill        35.78N 86.88W
07/20/2023                   Williamson         TN   Public

            20 trees snapped on Buckner Rd at Mt View
            Ln.

&&

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:44 AM CDTSpecial Weather StatementOHXJackson, Smith31 min
Jul 20, 5:57 AM CDTAreal Flood AdvisoryOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more3 hr
Jul 20, 7:10 AM CDTAreal Flood AdvisoryOHXFentress, Jackson, Overton, Putnam3 hr
Jul 20, 7:58 AM CDTAreal Flood AdvisoryOHXCumberland, Fentress, Putnam3 hr
Jul 20, 8:18 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Pickett4 hr
Jul 20, 9:25 AM CDTFlash Flood WarningOHXFentress3 hr
Jul 20, 10:47 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam, White5 hr
Jul 20, 11:35 AM CDTSpecial Weather StatementOHXSumner25 min
Jul 20, 11:50 AM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Montgomery, Stewart40 min
Jul 20, 12:04 PM CDTFlash Flood Warning Considerable damage threatOHXFentress, Overton, Pickett6 hr
Jul 20, 12:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson34 min
Jul 20, 12:36 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Robertson, Sumner, Wilson39 min
Jul 20, 12:41 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Robertson, Sumner, Wilson34 min
Jul 20, 12:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Montgomery, Robertson39 min
Jul 20, 1:06 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner54 min
Jul 20, 1:11 PM CDTSevere Thunderstorm Warning Destructive damage threatOHXDavidson, Rutherford, Smith, Sumner, Trousdale, Wilson49 min
Jul 20, 1:29 PM CDTSpecial Weather StatementOHXBedford, Coffee46 min
Jul 20, 1:35 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCannon, Coffee, DeKalb, Putnam, Rutherford, Smith and 3 more40 min
Jul 20, 1:44 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy31 min
Jul 20, 2:07 PM CDTSpecial Weather StatementOHXBedford, Williamson38 min
Jul 20, 2:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCoffee, Grundy, Van Buren, Warren, White34 min
Jul 20, 2:15 PM CDTFlash Flood WarningOHXDeKalb, Putnam, Van Buren, White3 hr
Jul 20, 2:17 PM CDTFlash Flood WarningOHXDeKalb, Smith, Trousdale, Wilson3 hr
Jul 20, 2:20 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Williamson3 hr
Jul 20, 2:23 PM CDTAreal Flood AdvisoryOHXMaury, Williamson3 hr
Jul 20, 2:30 PM CDTFlash Flood WarningOHXCannon, DeKalb, Van Buren, Warren3 hr
Jul 20, 2:30 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee, Grundy45 min
Jul 20, 2:32 PM CDTFlash Flood WarningOHXBedford, Cannon, Coffee, Grundy, Warren3 hr
Jul 20, 2:34 PM CDTAreal Flood AdvisoryOHXBedford, Coffee, Marshall, Maury, Rutherford, Williamson3 hr
Jul 20, 2:41 PM CDTSpecial Weather StatementOHXGiles34 min
Jul 20, 2:49 PM CDTSpecial Weather StatementOHXMarshall41 min
Jul 20, 2:52 PM CDTSevere Thunderstorm WarningOHXGiles23 min
Jul 20, 2:55 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury35 min
Jul 20, 3:45 PM CDTAreal Flood AdvisoryOHXBedford, Giles, Marshall, Maury3 hr
Jul 20, 3:56 PM CDTAreal Flood AdvisoryOHXPutnam109 min

Nearby

Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.